Alert archive / Washington / Wind Advisories in 2016
Wind Advisory 17, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Nov 23, 2016, 9:49 AM PST for San Juan County, Washington. It took effect at Nov 23, 2016, 10:00 PM PST. It was in force for 50 min.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2016, 9:49 AM PST (17:49 UTC)
- In effect from
- Nov 23, 2016, 10:00 PM PST
- Expired
- Nov 23, 2016, 10:50 PM PST
- In force
- 50 min
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 5.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887 WWUS76 KSEW 231749 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 949 AM PST WED NOV 23 2016 WAZ001-503-506-510-240100- /O.UPG.KSEW.HW.A.0005.161124T0200Z-161125T0000Z/ /O.NEW.KSEW.WI.Y.0017.161124T0600Z-161124T1800Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 949 AM PST WED NOV 23 2016 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY... WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...STRONG WINDS WILL DEVELOP LATE THIS EVENING AND PERSIST THROUGH THANKSGIVING MORNING. * WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS TO 50 TO 55 MPH...HIGHEST WINDS AT THE SHORELINE. * IMPACTS...WIND SPEEDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS THAT FALL ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
022 WWUS76 KSEW 232330 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 330 PM PST WED NOV 23 2016 WAZ001-503-506-510-241300- /O.CON.KSEW.WI.Y.0017.161124T0600Z-161124T1800Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 330 PM PST WED NOV 23 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST THURSDAY... * TIMING...STRONG WINDS WILL DEVELOP LATE THIS EVENING AND PERSIST THROUGH THANKSGIVING DAY MORNING. * WINDS...SOUTHEAST 25 TO 35 MPH WITH GUSTS TO 50 TO 55 MPH... HIGHEST WINDS AT THE SHORELINE. * IMPACTS...WIND SPEEDS OF THIS MAGNITUDE CAN BREAK TREE LIMBS THAT FALL ONTO ROADS...VEHICLES...AND ROOFTOPS. ISOLATED POWER OUTAGES ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
684 WWUS76 KSEW 240650 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1050 PM PST WED NOV 23 2016 WAZ001-503-506-510-241800- /O.UPG.KSEW.WI.Y.0017.000000T0000Z-161124T1800Z/ /O.NEW.KSEW.HW.W.0008.161124T0650Z-161124T1800Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 1050 PM PST WED NOV 23 2016 ...HIGH WIND WARNING IN EFFECT UNTIL 10 AM PST THURSDAY... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 10 AM PST THURSDAY. THE WIND ADVISORY IS NO LONGER IN EFFECT. * TIMING...STRONG WINDS HAVE DEVELOPED THIS EVENING...AND THEY SHOULD PEAK LATER TONIGHT...THEN GRADUALLY EASE THANKSGIVING DAY MORNING. * WINDS...SOUTHEAST 25 TO 40 MPH WITH GUSTS TO 50 TO 60 MPH... WITH THE HIGHEST WINDS GENERALLY NEAR THE SHORELINE. * IMPACTS...WIND SPEEDS OF THIS STRENGTH CAN TOPPLE TREES WHICH COULD FALL ONTO ROADS...VEHICLES...AND ROOFTOPS. SOME POWER OUTAGES ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT WINDS TO 40 MPH OR GUSTS TO 60 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING HAZARDOUS... ESPECIALLY FOR HIGH PROFILE VEHICLES. KEEP IN MIND THAT FALLING TREES AND LIMBS CAN CAUSE SERIOUS INJURY OR DEATH. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 9:46 AM PST, 3 minutes earlier.
Area forecast discussion, Nov 23, 9:46 AM PST, 3 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
946 AM PST Wed Nov 23 2016
.SYNOPSIS...An upper level trough will maintain a cool and
unstable air mass with a chance of showers today. Wet and windy
weather is expected tonight through Saturday with heavy snow
possible in the mountains. There should be a brief break in the
weather on Sunday then more wet weather Sunday night into Monday
as the next front moves through.
&&
.SHORT TERM...An upper level trough over the Pac NW will maintain
a cool and unstable air mass over Western Washington today. There
are scattered hit-or-miss showers on the radars...but so far no
thunderstorms. Snow levels will hover around 3000 ft for a few snow
showers in the mountains. Temperatures will be close to normal
with highs near 50.
A pair of strong Pac systems will bring more rain and mountain
snow tonight through Thursday night. Heavy snow accumulations are
expected in the Olympics and across the west slopes of the
Cascades. Snow levels will remain close to 3000 ft which will
impact all highway passes. Total snowfall accumulations will be in
the 1-3 foot range through Thursday night...with up to 4 feet in
the Olympics. These back-to-back systems will bring an increase in
winds too, especially in the north interior (western Whatcom,
western Skagit, San Juans, Admiralty Inlet). A Wind Advisory is
in effect for these zones tonight through Thanksgiving Day
morning with S/SE gusts to 50-55 mph. Models are still having
trouble with the tracking of the second system Thursday night. The
GFS is the strongest solution which may bring strong winds to the
north coast and north interior...but this solution is the outlier.
Moving forward...the weather pattern will ease on Friday as a
trough digs offshore. There are still a few showers over the
region but this will seem like a lull. 33
.LONG TERM...Previous discussion...An upper trough will be over
the area Saturday for cool weather and a few showers. An upper
ridge will bring mostly dry weather on Sunday. A weak weather
system will drop down from the northwest Sunday night for a little
rain with some lingering showers into Monday. Weak high pressure
aloft will move over the area Monday night and Tuesday for
relatively quiet weather. Schneider
&&
.AVIATION...Satellite imagery, radar, and observations show a
weakening trough of low pres along the coast moving inland this
morning. A strong frontal system is seen near 135W. The offshore
front will move rapidly eastward moving onto the coast about 12Z-
14Z Thursday and through the interior by about 18Z Thursday. Light
west to southwest flow aloft today will become strong
southwesterly tonight as the offshore front approaches. The air
mass will be unstable this morning and will become stable later
this afternoon and tonight as the offshore front approaches.
In the unstable air mass today, expect showers with mainly VFR
conditions with CIGS around 5000 feet. Local cigs of 1500 feet in
heavier showers and convergence are seen from KPAE southwestward
to east of KHQM; these lower conditions are not likely to persist
beyond 20Z.
Mid and high level moisture spreading eastward from the offshore
front will reach the area about 04Z this evening. Expect
widespread cigs 030-050 and vis 3-5SM -RA after 06Z with the
incoming frontal system. SE wind 30 KT gusting to 45 KT can be
expected in the interior (mainly near the water) north of KPAE to
the Canadian border after 06Z and continuing until the front
passes 18Z Thu. Albrecht
KSEA...CIGS generally 050 with showers and an unstable air mass
today. OVC035-040 will develop later this evening as the offshore
front approaches and vis will drop to 4-5 SM in -RA BR. Winds
aloft will become an issue starting around 04Z tonight with winds
at 025-030 increasing to S 40 KT and winds at 050 increasing to
55-60 KT. At the surface, south winds 5 to 15 knots today will
increase to 15-25 KT after 04Z tonight. Albrecht
&&
.MARINE...Satellite imagery shows a strong frontal system around
135W this morning moving rapidly eastward. The front will move
through the coastal waters toward morning on Thursday and will
move through the inland waters Thu morning. Gale warnings are up
for this front over the coastal waters, the eastern portions of
the Strait of Juan de Fuca, and the Northern Inland Waters. The
remaining waters have Small Craft Advisories in effect.
The 12Z GFS model solution shows a 1000 mb low deepening to
around 990 mb as it moves onto the northern Washington coast late
Thursday night. The strong GFS solution, which is somewhat consistent
with its previous solutions, results in near storm force winds
over the coastal waters Thursday night and seas building to 20-25
feet. Confidence is low, however, as the usually better performing
ECMWF solution shows energy bound to a stronger low well offshore
for much less wind over our coastal waters and as a result less
severe seas. The Canadian GEM is closer to the ECMWF solution than
the GFS. The UKMET appears less developed than the GFS but
stronger and farther east than the ECMWF. The current forecasts
for coastal gales and small craft advisory conditions elsewhere
will be maintained for now.
The overall pattern will remain active through the weekend but
will probably be a little calmer than the next 2 days. Albrecht
&&
.HYDROLOGY...Additional rains from another front tonight and
Thanksgiving day will likely push the Skokomish above flood stage.
A flood watch is in effect.
Elsewhere, flooding is not expected during the next 7 days.
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...Winter Storm Warning from 4 AM to 4 PM PST Thursday for Cascades
of Pierce and Lewis Counties-Cascades of Snohomish and King
Counties-Cascades of Whatcom and Skagit Counties.
Winter Storm Watch from Thursday afternoon through late Thursday
night for Cascades of Pierce and Lewis Counties-Cascades of
Snohomish and King Counties-Cascades of Whatcom and Skagit
Counties-Olympics.
Flood Watch from Thursday morning through Friday morning for
Hood Canal Area-Lower Chehalis Valley Area-Olympics.
Wind Advisory from 10 PM this evening to 10 AM PST Thursday for
Admiralty Inlet Area-San Juan County-Western Skagit County-
Western Whatcom County.
Winter Storm Warning from 10 PM this evening to 4 PM PST
Thursday for Olympics.
PZ...Small Craft Advisory for rough bar until 6 PM PST Thursday for
Grays Harbor Bar.
Small Craft Advisory until 4 PM PST this afternoon for Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm.
Gale Warning from 4 PM this afternoon to 6 AM PST Thursday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
Gale Warning from 4 PM this afternoon to 4 PM PST Thursday for
East Entrance U.S. Waters Strait Of Juan De Fuca-Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory from 4 PM this afternoon to 4 AM PST
Thursday for West Entrance U.S. Waters Strait Of Juan De
Fuca.
Small Craft Advisory for hazardous seas until 4 PM PST this
afternoon for West Entrance U.S. Waters Strait Of Juan De
Fuca.
Small Craft Advisory from 6 PM this evening to 10 AM PST
Thursday for Central U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory until 4 PM PST Thursday for Admiralty Inlet.
Small Craft Advisory until 4 PM PST Thursday for Puget Sound and
Hood Canal.
&&
www.weather.gov/seattle
You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.htmlThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 22, 6:11 PM PST | Small Craft Advisory | SEW | 7 hr | |
| Nov 23, 2:55 AM PST | Small Craft Advisory | SEW | 3 days | |
| Nov 23, 9:49 AM PST | Winter Storm Watch | SEW | 18 hr | |
| Nov 23, 9:49 AM PST | Winter Storm Warning | SEW | 42 hr |
Nearby
Wind Advisories in Washington, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.